Opuscula Math. 38, no. 4 (2018), 537-556

Opuscula Mathematica

On the non-existence of zero modes

Daniel M. Elton

Abstract. We consider magnetic fields on \(\mathbb{R}^3\) which are parallel to a conformal Killing field. When the latter generates a simple rotation we show that a Weyl-Dirac operator with such a magnetic field cannot have a zero mode. In particular this allows us to expand the class of non zero mode producing magnetic fields to include examples of non-trivial smooth compactly supported fields.

Keywords: Weyl-Dirac operator, zero modes.

Mathematics Subject Classification: 35J46, 35P20, 35Q40, 81Q10.

Full text (pdf)

  1. C. Adam, B. Muratori, C. Nash, Zero modes of the Dirac operator in three dimensions, Phys. Rev. D 60 (1999), 125001.
  2. C. Adam, B. Muratori, C. Nash, Degeneracy of zero modes of the Dirac operator in three dimensions, Phys. Lett. B 485 (2000), 314-318.
  3. A.A. Balinsky, W.D. Evans, On the zero modes of Pauli operators, J. Funct. Anal. 179 (2001), 120-135.
  4. A.A. Balinsky, W.D. Evans, On the zero modes of Weyl-Dirac operators and their multiplicity, Bull. London Math. Soc. 34 (2002), 236-242.
  5. A.F. Beardon, The Geometry of Discrete Groups, Springer-Verlag, New York, 1983.
  6. D.E. Blair, Inversion Theory and Conformal Mapping, American Mathematical Society, Providence, 2000.
  7. D.M. Elton, New examples of zero modes, J. Phys. A 33 (2000), 7297-7303.
  8. D.M. Elton, The local structure of the set of zero mode producing magnetic potentials, Commun. Math. Phys. 229 (2002), 121-139.
  9. D.M. Elton, Asymptotics for Erdős-Solovej Zero Modes in Strong Fields, Ann. Henri Poincaré 17 (2016), 2951-2973.
  10. D.M. Elton, N.T. Ta, Eigenvalue counting estimates for a class of linear spectral pencils with applications to zero modes, J. Math. Anal. Appl. 391 (2012), 613-618.
  11. L. Erdős, J.P. Solovej, The kernel of Dirac operators on \(\mathbb{S}^3\) and \(\mathbb{R}^3\), Rev. Math. Phys. 13 (2001), 1247-1280.
  12. J. Fröhlich, E. Lieb, M. Loss, Stability of Coulomb systems with magnetic fields I. The one electron atom, Commun. Math. Phys. 104 (1986), 251-270.
  13. D.P. Hewett, A. Moiola, On the maximal Sobolev regularity of distributions supported by subsets of Euclidean space, Anal. Appl. (Singap.) 15 (2017), 731-770.
  14. M. Loss, H.T. Yau, Stability of Coulomb systems with magnetic fields III. Zero energy states of the Pauli operator, Commun. Math. Phys. 104 (1986), 283-290.
  15. M. Reed, B. Simon, Methods of Modern Mathematical Physics IV: Analysis of Operators, Academic Press, San Diego, 1979.
  16. M. Spivak, A Comprehensive Introduction to Differential Geometry, Volume 2, Publish or Perish, Houston, 1999.
  17. B. Thaller, The Dirac Equation, Springer-Verlag, Berlin, 1992.
  • Daniel M. Elton
  • Lancaster University, Fylde College, Department of Mathematics and Statistics, Lancaster LA1 4YF, United Kingdom
  • Communicated by Sergey N. Naboko.
  • Received: 2017-11-30.
  • Accepted: 2017-12-11.
  • Published online: 2018-04-11.
Opuscula Mathematica - cover

Cite this article as:
Daniel M. Elton, On the non-existence of zero modes, Opuscula Math. 38, no. 4 (2018), 537-556, https://doi.org/10.7494/OpMath.2018.38.4.537

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.